IEEE Transactions on Information Theory

Issue 1 • Jan. 1996

Filter Results

Displaying Results 1 - 25 of 43
  • New rotationally invariant four-dimensional trellis codes

    Publication Year: 1996, Page(s):291 - 300
    Cited by:  Papers (7)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (1079 KB)

    Two new classes of rotationally invariant trellis codes are constructed. A simple method is used to check the rotational invariance of a given code in the process of searching for optimum trellis codes. A class of linear trellis codes with constraint lengths 2-9 using four-dimensional constellations is presented. Simulation results show that a 180/spl deg/ rotationally invariant, constraint length... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Introduction to the Theory of Neural Computation {Book Reviews]

    Publication Year: 1996
    Cited by:  Papers (1)
    Request permission for commercial reuse | |PDF file iconPDF (131 KB)
    Freely Available from IEEE
  • The Colleeted Papers of Claude E. Shannon [Book Reviews]

    Publication Year: 1996
    Request permission for commercial reuse | |PDF file iconPDF (360 KB)
    Freely Available from IEEE
  • Contributors

    Publication Year: 1996
    Request permission for commercial reuse | |PDF file iconPDF (595 KB)
    Freely Available from IEEE
  • 1995 Information Theory Society Paper Award

    Publication Year: 1996
    Request permission for commercial reuse | |PDF file iconPDF (234 KB)
    Freely Available from IEEE
  • On the role of biorthonormality in representation of random processes

    Publication Year: 1996, Page(s):288 - 290
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (248 KB)

    The representation of a random process by a set of uncorrelated random variables is examined. The main result indicates that a basis decorrelates a random process if and only if it satisfies an integral equation similar to the type satisfied by the Karhunen-Loeve expansion, but by relaxing the requirement of orthogonality of the representation functions View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On error exponents for arbitrarily varying channels

    Publication Year: 1996, Page(s):87 - 98
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (980 KB)

    The minimum probability of error achievable by random codes on the arbitrarily varying channel (AVC) is investigated. New exponential error bounds are found and applied to the AVC with and without input and state constraints. Also considered is a simple subclass of random codes, called randomly modulated codes, in which encoding and decoding operations are separate from code randomization. A unive... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sequential codes, lossless compression of individual sequences, and Kolmogorov complexity

    Publication Year: 1996, Page(s):29 - 39
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (976 KB)

    A general class of sequential codes for lossless compression of individual sequences on a finite alphabet is defined, including many types of codes that one would want to implement. The principal requirement for membership in the class is that the encoding and decoding operations be performable on a computer. The OPTA function for the class of codes is then considered, which is the function that a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Partial period crosscorrelations of geometric sequences

    Publication Year: 1996, Page(s):256 - 260
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (476 KB)

    The expectations and variances of partial period crosscorrelations for certain geometric sequences are estimated. The expectations of the partial period crosscorrelations are shown to be proportional to the periodic crosscorrelations. Bounds are found for the variance that show that with high probability the partial period crosscorrelations are small if the sequences are balanced View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Price's theorem for complex variates

    Publication Year: 1996, Page(s):286 - 287
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (180 KB)

    Price's (1958) theorem is derived for complex valued variates. The derivation differs from the existing derivation in two respects. First, the normal variates are not assumed to be circularly complex. Thus the result is more general. Second, the characteristic function of the complex variates is not used View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Simulation of random processes and rate-distortion theory

    Publication Year: 1996, Page(s):63 - 86
    Cited by:  Papers (76)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (1876 KB)

    We study the randomness necessary for the simulation of a random process with given distributions, on terms of the finite-precision resolvability of the process. Finite-precision resolvability is defined as the minimal random-bit rate required by the simulator as a function of the accuracy with which the distributions are replicated. The accuracy is quantified by means of various measures: variati... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Detection of binary Markov sources over channels with additive Markov noise

    Publication Year: 1996, Page(s):230 - 239
    Cited by:  Papers (37)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (852 KB)

    We consider maximum a posteriori (MAP) detection of a binary asymmetric Markov source transmitted over a binary Markov channel. The MAP detector observes a long (but finite) sequence of channel outputs and determines the most probable source sequence. In some cases, the MAP detector can be implemented by simple rules such as the “believe what you see” rule or the “guess zero (or ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the undetected error probability of linear block codes on channels with memory

    Publication Year: 1996, Page(s):303 - 309
    Cited by:  Papers (9)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (600 KB)

    We derive an upper bound on the undetected error probability of binary (n, k) block codes used on channels with memory described by Markov distributions. This bound is a generalization of the bound presented by Kasami et al. (1984) for the binary symmetric channel, and is given as an average value of some function of the composition of the state sequence of the channel. It can be extended in parti... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Q-ary cascaded GMW sequences

    Publication Year: 1996, Page(s):263 - 267
    Cited by:  Papers (25)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (372 KB)

    Cascaded GMW sequences over GF(q) of arbitrary characteristic are investigated. Their periods are derived. As compared with the existing results on such sequences, substantially extended and improved theorems concerning their linear spans and autocorrelation functions are obtained. A criterion and an algorithm for constructing cascaded GMW sequences that have much larger linear spans than GMW sequ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • New bounds on the expected length of one-to-one codes

    Publication Year: 1996, Page(s):246 - 250
    Cited by:  Papers (15)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (356 KB)

    We provide new bounds on the expected length L of a binary one-to-one code for a discrete random variable X with entropy H. We prove that L⩾H-log(H+1)-Hlog(1+1/H). This bound improves on previous results. Furthermore, we provide upper bounds on the expected length of the best code as function of H and the most likely source letter probability View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Communication in key distribution schemes

    Publication Year: 1996, Page(s):19 - 28
    Cited by:  Papers (15)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (960 KB)

    A (g, b) key distribution scheme allows conferences of g users to generate secret keys, such that disjoint coalitions of b users cannot gain any information on the generated key (in the information-theoretic sense). We study the relationships between communication and space efficiency of key distribution schemes. We prove that communication does not help in the context of unrestricted schemes. On ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • General formulas for the Neyman-Pearson type-II error exponent subject to fixed and exponential type-I error bounds

    Publication Year: 1996, Page(s):316 - 323
    Cited by:  Papers (24)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (600 KB)

    The general formulas for the Neyman-Pearson type-II error exponent subject to two different type-I error constraints, as indicated in the title of the correspondence, are established. As revealed in the formulas, the type-II error exponents are fully determined by the ultimate statistical characteristic of the normalized log-likelihood ratio evaluated under the null hypothesis distribution. Applic... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Lower bounds on expected redundancy for nonparametric classes

    Publication Year: 1996, Page(s):272 - 275
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (368 KB)

    The article focuses on lower bound results on expected redundancy for universal coding of independent and identically distributed data on [0, 1] from parametric and nonparametric families. After reviewing existing lower bounds, we provide a new proof for minimax lower bounds on expected redundancy over nonparametric density classes. This new proof is based on the calculation of a mutual informatio... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A note on generalized Hamming weights of BCH(2)

    Publication Year: 1996, Page(s):254 - 256
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (284 KB)

    Determines results for the first six generalized Hamming weights of double-error-correcting primitive binary BCH codes View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Two noncentral chi-square generalizations

    Publication Year: 1996, Page(s):283 - 285
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (224 KB)

    Generalizations of two known noncentral chi-square results are presented. The first generalization concerns extending the expression for the probability that one (first-order) Ricean random variable exceeds another to the expression that one nth-order Ricean random variable exceeds another nth-order Ricean random variable. This latter result is shown to be equivalent to the probability of one nonc... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Termination and continuity of greedy growing for tree-structured vector quantizers

    Publication Year: 1996, Page(s):191 - 205
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (1440 KB)

    Tree-structured vector quantizers (TSVQ) provide a computationally efficient, variable-rate method of compressing vector-valued data. In applications, the problem of designing a TSVQ from empirical training data is critical. Greedy growing algorithms are a common and effective approach to the design problem. They are recursive procedures that produce a TSVQ one node at a time by optimizing a simpl... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The worst case probability of undetected error for linear codes on the local binomial channel

    Publication Year: 1996, Page(s):172 - 179
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (452 KB)

    The worst case probability of undetected error for a linear [n,k:q] code used on a local binomial channel is studied. For the two most important cases it is determined in terms of the weight hierarchy of the code. The worst case probability of undetected error is determined explicitly for some classes of codes View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Erasure, list, and detection zero-error capacities for low noise and a relation to identification

    Publication Year: 1996, Page(s):55 - 62
    Cited by:  Papers (22)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (552 KB)

    For the discrete memoryless channel (χ, y, W) we give characterizations of the zero-error erasure capacity Cer and the zero-error average list size capacity Cal in terms of limits of suitable information (respectively, divergence) quantities (Theorem 1). However, they do not “single-letterize.” Next we assume that χ⊂y and W(x|x)>0 for all x∈&ch... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Conservative arrays: multidimensional modulation codes for holographic recording

    Publication Year: 1996, Page(s):227 - 230
    Cited by:  Papers (37)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (428 KB)

    In holographic storage, two-dimensional arrays of binary data is optically recorded in a medium via an interference process. To ensure optimum operation of a holographic recording system, it is desirable that the patterns of 1s (light) and 0s (no light) in the recorded array satisfy the following modulation constraint: in each row and column of the array there are at least t transitions of the typ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Block transmission over dispersive channels: transmit filter optimization and realization, and MMSE-DFE receiver performance

    Publication Year: 1996, Page(s):137 - 160
    Cited by:  Papers (62)  |  Patents (11)
    Request permission for commercial reuse | Click to expandAbstract |PDF file iconPDF (1872 KB)

    Optimal transmit filters for packet-based data transmission on dispersive Gaussian-noise linear time-invariant channels are derived by maximizing the mutual information, subject to a fixed input power budget. A quasi-stationary approximation to the optimal nonstationary input covariance process is derived and shown to exhibit negligible mutual information loss from the optimal case, for situations... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Prakash Narayan 

Department of Electrical and Computer Engineering